Heal House vitiligo research 14 · Original article
Could biologic injections used for rheumatoid arthritis and Crohn's disease trigger vitiligo?
Increased Risk of Vitiligo Following Anti-Tumor Necrosis Factor Therapy: A 10-Year Population-Based Cohort Study
Last reviewed
In short
People who received anti-TNF biologic injections for ankylosing spondylitis, Crohn's disease, or ulcerative colitis had about twice the risk of developing vitiligo.
The idea that a drug that suppresses the immune system could actually trigger another autoimmune skin disease sounds counterintuitive at first. However, reports of vitiligo developing after receiving anti-TNF injections for arthritis or bowel disease have been accumulating one after another. We wanted to know whether this was coincidental or whether there was truly a risk. So we compared individuals who received these injections with those who did not, using 10 years of nationwide data.
Q1 How much higher was the actual risk?
People who received anti-TNF injections had approximately twice the risk of developing vitiligo. Among individuals with ankylosing spondylitis, Crohn's disease, or ulcerative colitis, we compared 11,442 who received these injections with an equal number of people matched for age, sex, and disease. When monitoring 10,000 people for one year, about 6 people in the injection group and about 2 to 3 people in the non-injection group developed vitiligo. In contrast, alopecia areata, which was also examined, showed no significant difference between the two groups.
Incidence of vitiligo and alopecia areata in the anti-TNF treatment group (compared to the non-treatment group)
| Item | Value | In simple terms |
|---|---|---|
| Vitiligo hazard ratio (HR) | 1.99 | Approximately 2 times higher |
| Vitiligo incidence rate (treatment group) | 5.9 per 10,000 person-years | About 6 people when monitoring 10,000 people for 1 year |
| Vitiligo incidence rate (non-treatment group) | 2.5 per 10,000 person-years | About 2 to 3 people under the same conditions |
| Alopecia areata | No difference | No significant difference between the two groups |
Q2 Who should be more cautious, and why does this happen?
The risk was particularly higher in younger people and in those who used the injection Enbrel (etanercept). Anti-TNF injections are drugs that block the inflammatory signal (TNF) in the body. It is thought that in this process, the balance of immune signaling molecules may be disrupted, tipping the scales toward attacking pigment cells. This means that suppressing one type of inflammation may unexpectedly awaken another immune response. However, this does not mean you should fear and discontinue necessary treatment. The point is to let us know early if you notice white spots on your skin during treatment and to monitor the situation together. If you are aware and keep an eye on it, most cases can be managed sufficiently.
Closing remarks
Going beyond scattered case reports, this study is the first to confirm the relationship between anti-TNF injections and vitiligo numerically using 10 years of nationwide data. Thanks to this, we can now tell people receiving biologic injections, based on evidence, "Although rare, this change can occur, so let's monitor it together." At the same time, we have also obtained clues that the balance of immune signaling molecules plays a role in vitiligo. This was a meaningful result for both clinical practice and research.